A Patient with Delirium. Don’t Say: “You’re Confused!”

Dr. Inouye has been discussing delirium. By coincidence I recently cared for a patient with acute and distressing delirium.

Sue is an 80-year-old woman who has mild Alzheimer’s Disease. Recently she fell and fractured a small bone in her hand. She was seen in the emergency room and a cast was put on. She was given a narcotic, hydrocodone, to relieve the pain. That night, at 1:30 in the morning, she walked over to her neighbor’s house in her nightgown. Her husband was sleeping next to her but didn’t wake up. The neighbors brought her back home. At 4 in the morning, the husband did wake up. He found her in the kitchen. She was trying to remove the cast with a dinner knife.

The husband was, of course, totally stressed out. The next day, he told Sue everything that happened at night. She didn’t remember any of it and became defensive. She tried to explain things. She didn't make any sense. Then she started crying.

Here are some key points:

  1. The narcotic made Sue much more confused. For that reason, the hydrocodone was stopped. She is now on acetaminophen (Tylenol ®) around the clock. Fortunately, the pain is controlled.
  2. Delirium is a dream like state and recall of events is generally very poor. Telling Sue what happened can make her feel ashamed, more confused, defensive, and anxious. Discuss the event only if the patient herself brings up the subject.
  3. When patients are confused and anxious, the best thing to do is just listen patiently and attentively. An occasional clarification such as “what happened then?” is fine. But avoid correcting confused patients. Talk slowly. Comments such as “Oh my goodness” are fine.

  4. This is not easy but can be learned. Relax. A soothing presence can calm a confused person. Sit down. Maintain eye contact. Sometimes sitting slightly lower and looking up at a patient is comforting. A light touch on the elbow is reassuring.
  5. Help bring the person out of delirium. Go on a short walk and gradually return to normal routines. As Dr. Inouye pointed out, socialization can help. It’s best to have a confused person socialize with someone who is well liked by the patient. That person also needs to have a calm presence.
  6. Take a deep breath. Get time for yourself. This means being open to and asking for help.
  7. Take a big breath again. Delirium is likely to improve from day to day.

In our next post, Dr. Inouye will talk about her continuing work to prevent, identify and manage delirium.

Warmest Aloha,


[email protected]

PS: I say it over and over again: There's no one more important than the caregiver in the daily life of a frail person.

Posted in Alzheimer's, Caregiving, Dr. Warren, Geriatrics with Aloha and tagged , , .

Leave a Reply

Your email address will not be published.